Opioid use changes how the central nervous system functions, meaning it affects how other systems operate. When opioids leave the body during withdrawal, people can go through immense strain that can manifest as intense physical and psychological responses. It’s common, for example, for the heart rate to accelerate and blood vessels to restrict, which can cause high blood pressure during the peak of the withdrawal.
Many people on a medication-assisted treatment (MAT) regimen are prescribed Suboxone® (important safety information) to ease withdrawal symptoms. This medication contains the active ingredient buprenorphine, a partial opioid agonist or mild version of an opioid that does not produce the same euphoric effects as other opioids. Suboxone also contains the additive naloxone, which triggers withdrawal symptoms to prevent misuse of the medication.
However, there are risks and potential side effects related to blood pressure that can arise from taking Suboxone and other medications that contain buprenorphine.
Can Suboxone cause high blood pressure?
Does Suboxone affect blood pressure? The answer might come as a surprise. While it’s uncommon for Suboxone to directly cause high blood pressure, it's often associated with a spike. This is because patients are typically in the peak phase of withdrawal when they take their first dose. It's a common misconception that the medication itself causes high blood pressure, when in fact, it's a symptom of withdrawal.
It is advisable for patients to receive medical supervision to adjust their buprenorphine dosage or gradually discontinue use. Abruptly stopping the medication may result in high blood pressure for patients who have developed a physical dependency.
Buprenorphine + low blood pressure
By contrast, low blood pressure is a possible side effect of Suboxone. In some cases, an adverse reaction to the medication can cause inflammation to spread and blood pressure to drop. A rash, hives, and facial swelling can also point to an allergic reaction.
As previously stated, opioids, including buprenorphine, have varying effects on different body systems. Buprenorphine causes central nervous system processes to slow down, which could lead to low blood pressure, drowsiness, and dizziness when moving too quickly.
Long-term buprenorphine use can suppress the hypothalamic-pituitary-adrenal axis, a part of the neuroendocrine system. This can lead to adrenal insufficiency. In addition to low blood pressure, dizziness is also a common symptom of adrenal insufficiency.
How the delivery method affects blood pressure
The way buprenorphine is delivered can affect how the body reacts to it as well. Suboxone is given in tablet or film form, and patients allow it to dissolve in their mouth. While patch formulations exist, they are meant for pain management, not OUD treatment.
Risks + known interactions with blood pressure medications
Before a patient starts taking Suboxone or other buprenorphine-naloxone combination medications, they should go over their medical history with a healthcare provider and let the professional know about any medications they are currently taking. This disclosure could prevent life-threatening drug interactions during medications for addiction treatment (MAT).
For example, a medical professional will advise against the use of buprenorphine with other central nervous system depressants, including sleep aides and other opioids, because this combination causes blood pressure to drop. Alcohol is a common central nervous system depressant patients should avoid while taking buprenorphine. The combination can enhance the effects of the alcohol or the side effects of the medication, which can include a blood pressure spike or drop.
If a patient has pre-existing high blood pressure, certain medications used to manage the condition could have negative interactions with buprenorphine, too. Patients who start taking buprenorphine, increase their dosage, or resume medication-assisted treatment while taking lisinopril may experience low blood pressure, fluctuating heartbeat, and dizziness. Additionally, initiating buprenorphine or raising the dose while on guanfacine can result in decreased blood pressure, too.
In addition to Suboxone, Zubsolv® is a buprenorphine-naloxone combination drug used in MAT. In addition to feeling lightheaded, a patient will experience low blood pressure and heartbeat fluctuations when they begin taking Zubsolv, raise the dosage, or start treatment again after a lapse while on propranolol.
If a patient is taking medication for high blood pressure, a healthcare provider might recommend alternatives to buprenorphine-naloxone combination drugs in the ongoing treatment of opioid use disorder. This might include medications used to treat specific withdrawal symptoms, such as insomnia and nausea.
Telehealth support for buprenorphine + other medication questions
So, does Suboxone raise your blood pressure? Although the answer is “no,” it’s still wise to reach out to professionals to learn more about potential buprenorphine side effects and get help with the continued management of opioid use.
Ophelia is committed to increasing access to evidence-based medication-assisted treatment. According to studies, MAT reduces the risk of overdose by 76% within three months and 59% less likely in 12 months. We take it a step further and provide care through a telehealth model that fits into your real-life schedule.
As part of our commitment to delivering the gold standard of care, we get to know your health needs and make clinicians available 7 days a week to help you stay on top of symptoms and any questions about what’s normal.